Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 136, NWS Kansas City, MO

June 16, 2004Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 16, 2004, 2:50 PM CDT for Miami County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2004, 2:50 PM CDT (19:50 UTC)
Expired
Jun 16, 2004, 3:45 PM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 57 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:01 AM CDT, 9 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 5:01 AM CDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
501 AM CDT WED JUN 16 2004

.DISCUSSION...

THE MAIN FOCUS FOR THIS MORNING HAS BEEN ON OUR CHANCE OF
THUNDERSTORMS FOR TODAY AND TONIGHT.

OVERNIGHT CONVECTION...NOW MOVING THROUGH CENTRAL NEBRASKA...WILL
CONFUSE THE ISSUE OF WHERE THE APPROACHING COLD FRONT WILL END UP
THIS AFTERNOON...AND WHEN CONVECTION WILL START TO FIRE AND PUSH
INTO NORTHWEST MISSOURI. IN THE MORNING HOURS I HAVE A SMALL AREA OF
LIKELY POPS IN THE NORTHWEST CORNER TO COVER THE WAYWARD CONVECTION
THAT WILL REMAIN FROM THE OVERNIGHT CONVECTION IN NEBRASKA. WHILE IN
THE AFTERNOON I SPREAD THE LIKELY POPS SOUTH AND EAST A COUNTY OR
TWO AS EITHER THE FRONT...OR THE OUT FLOW BOUNDARIES FROM THE
OVERNIGHT CONVECTION...SHOULD HELP FOCUS THE INSTABILITY ENOUGH TO
FIRE SOMETHING OFF.

AS FOR THE CHARACTER OF THE STORMS EXPECTED THIS AFTERNOON AND
TONIGHT...CONVECTIVE PARAMETERS ARE A BIT OF A MIXED BAG. MID LEVEL
CAPE AHEAD OF THE FRONT WILL BE RUNNING IN THE 2000+ J/KG
RANGE...WITH LITTLE TO NO CAP. BUT...WITH WEAK WINDS ALOFT...SHEAR
VALUES ARE NOT VERY GOOD...EVEN IN THE VICINITY OF THE FRONT.
EXPECTATIONS ARE THAT THESE STORMS WILL QUICKLY BECOME OUTFLOW
DOMINATED LIKE THE OTHER NIGHT...AND THAT A COLD POOL FROM THE
INITIAL ROUND OF CONVECTION WILL PUSH THE ACTIVITY EAST AND
SOUTH...WITH MODEST REDEVELOPMENT ALONG ELEVATED BOUNDARIES OF
INSTABILITY AS THE ACTUAL SURFACE FRONT MOVES THROUGH. MAIN THREAT
FOR SEVERE WEATHER WOULD BE IN NORTHWEST MISSOURI WHERE THE STORMS
SHOULD BE AT THEIR STRONGEST...THOUGH PULSE SEVER ALONG THE OUTFLOW
COULD ALSO OCCUR. DAMAGING STRAIGHT LINE WINDS AND HAIL ARE THE
CONCERNS...THOUGH THE HAIL WILL HAVE A HARD TIME OF IT AS MODEL
SOUNDINGS INDICATE FREEZING LEVELS WILL BE IN THE 14,000 TO 15,000
FOOT RANGE.

OF MORE IMMEDIATE CONCERN THAN THE SEVERE WEATHER POTENTIAL IS THE
FLOODING THREAT POSED BY TONIGHTS EXPECTED ACTIVITY. PRECIPITABLE
WATER VALUES ACROSS THE ENTIRE REGION AHEAD OF THE FRONT ARE RUNNING
AROUND 1 1/2 INCHES...WHICH WHEN COMBINED WITH VERY WEAK CORFIDI
VECTORS...INDICATES THAT HEAVY RAIN IN SLOW MOVING STORMS WILL BE AN
ISSUE. ALREADY SATURATED GROUND FROM OUR PREVIOUS PERIODS OF
RAINFALL HAVE LEFT FLOOD GUIDANCE VALUES RATHER LOW IN MANY AREAS.
THEREFORE...I HAVE OPTED TO ISSUE A FLOOD WATCH FOR AREAS ALONG AND
NORTH OF THE INTERSTATE 70 FOR TONIGHT THROUGH NOON THURSDAY. I DID
NOT PUSH THE WATCH FARTHER SOUTH AS I EXPECT THE CONVECTIVE ACTIVITY
TO WEAKEN AS IT MOVES SOUTH. THIS WILL NEED TO BE CLOSELY LOOKED AT
THOUGH BY THE DAY SHIFT.

CUTTER

&&

.PREVIOUS DISCUSSION...

355 PM TUE...
WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A COMPLICATED UPPER LEVEL
PATTERN OVER NORTH AMERICA.  THERE ARE THREE CENTERS OF UPPER LEVEL
LOW PRESSURE.  ONE IS OVER EAST TEXAS, ANOTHER IS NEAR LAS VEGAS,
AND THE THIRD IS STRUNG OUT ALONG THE NORTH DAKOTA/CANADIAN BORDER.
THE FIRST OF THESE SHORTWAVES TO IMPACT OUR AREA WILL BE THE UPPER
LOW OVER EAST TEXAS. THE ETA AND GFS ARE BRINGING THIS FEATURE
THROUGH SOUTHERN MISSOURI TOMORROW IN RESPONSE TO THE TROUGH IN THE
DESERT SOUTHWEST. MORNING RAOBS SHOW DEEP LAYER MOISTURE THROUGH THE
COLUMN OVER EAST TEXAS AND SOUTHERN ARKANSAS, AND SHOWERS AND
THUNDERSTORMS HAVE BEEN NUMEROUS THIS AFTERNOON OVER ARKANSAS. THE
SAME AIRMASS SHOULD FIRE STORMS OVER CENTRAL AND EASTERN MISSOURI
TOMORROW.

THE SURFACE LOW ASSOCIATED WITH THE WAVE IN NORTH DAKOTA IS THE
PIERRE VICINITY NOW. STORMS WILL FIRE THIS AFTERNOON AND THIS
EVENING ALONG THE WARM FRONT IN EASTERN SOUTH DAKOTA THROUGH NORTH
CENTRAL NEBRASKA ALONG THE TRAILING COLD FRONT. WITH THE UPPER LOW
TRACKING THROUGH SOUTHERN ARKANSAS TONIGHT, THE LOW LEVEL JET WILL
BE RELATIVELY WEAK OVER KANSAS AND SOUTHERN NEBRASKA OVER NIGHT. SO
I AM NOT TOO CONCERNED THAT STORMS IN CENTRAL NEBRASKA WILL HAVE THE
LEGS TO MAKE IT INTO NORTHERN MISSOURI TONIGHT. I HAVE LOWERED
PRECIPITATION CHANCES OVER NORTHERN MISSOURI TO 30 PERCENT ALONG THE
IOWA BORDER. PRECIPITATION CHANCES WILL INCREASE TOMORROW AS THE
COLD FRONT OR OUTFLOW BOUNDARIES FROM NOCTURNAL ACTIVITY PUSH CLOSER
TO THE PLUME OF DEEP MOISTURE ADVECTING INTO CENTRAL MISSOURI.

STORM CHANCES INCREASE AGAIN THURSDAY AFTERNOON AS THE FRONT PUSHES
THROUGH NORTHERN MISSOURI. MESOSCALE PROCESSES WILL DETERMINE WHERE
THE BEST CHANCES FOR STORMS WILL BE THURSDAY, BUT AT THIS TIME I
THINK THAT THE FRONT WILL HAVE THE BEST CHANCE TO IGNITE STORMS
ALONG AND SOUTH OF THE MISSOURI RIVER.

KOCH

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR
ZONES KSZ025...KSZ102>105.
MO...FLOOD WATCH FROM 700 PM WEDNESDAY UNTIL NOON THURSDAY FOR
ZONES MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040.

WFO EAX
Hazardous weather outlook, Jun 16, 12:26 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1226 PM CDT WED JUN 16 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING DURING THE
AFTERNOON AND EVENING HOURS. THE PRIMARY THREAT FROM THESE
THUNDERSTORMS WILL BE HEAVY RAINFALL...BUT ISOLATED THUNDERSTORMS MAY
PRODUCE HAIL AND DAMAGING WIND GUSTS. IN ADDITION...A LARGE
THUNDERSTORM COMPLEX IS EXPECTED TO EVOLVE OVER CENTRAL KANSAS
TONIGHT AND MOVE EAST...REACHING EASTERN KANSAS AND WESTERN MISSOURI
DURING THE OVERNIGHT HOURS. THIS COMPLEX OF THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AFOREMENTIONED THUNDERSTORM COMPLEX WILL CONTINUE AFFECTING THE
OUTLOOK AREA ON THURSDAY MORNING. HEAVY RAIN AND DAMAGING WIND GUSTS
WILL REMAIN THE PRIMARY THREATS.

OVERNIGHT THUNDERSTORM COMPLEXES ARE EXPECTED THURSDAY NIGHT INTO
FRIDAY AND FRIDAY NIGHT INTO SATURDAY. SEVERE WEATHER LOOKS POSSIBLE
WITH THIS ACTIVITY...ESPECIALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. SPOTTERS
MAY ALSO BE NEEDED THURSDAY NIGHT AND FRIDAY NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

SCHMIT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:14 PM CDTFlash Flood WarningEAXClay, Jackson6 hr
Jun 16, 3:36 PM CDTSevere Thunderstorm WarningEAXCass54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.